var useSSL = ‘https:’ == document.location.protocol;
var src = (useSSL ? ‘https:’ : ‘http:’) +
–><!– –><!– –>
Welcome to Medical News Today
Healthline Media, Inc. would like to process and share personal data (e.g., mobile ad id) and data about your use of our site (e.g., content interests) with our third party partners (see a current list) using cookies and similar automatic collection tools in order to a) personalize content and/or offers on our site or other sites, b) communicate with you upon request, and/or c) for additional reasons upon notice and, when applicable, with your consent.
Healthline Media, Inc. is based in and operates this site from the United States. Any data you provide will be primarily stored and processed in the United States, pursuant to the laws of the United States, which may provide lesser privacy protections than European Economic Area countries.
Adderall can be dangerous for people who take more than their prescribed dose and for those who use the drug without a prescription.
According to the National Institutes of Health, the overdose rate for psychostimulant medications, including Adderall, is rising dramatically.
Overdosing on any medication can quickly become a medical emergency. Read on for some important information about the signs and symptoms of an Adderall overdose and what to do.
Symptoms of an Adderall overdose may include agitation, rapid heart rate, nausea, and rapid breathing.
Image credit: Patrick Mallahan III, 2011
Overdose is a serious concern with Adderall. A person’s risk depends on several factors, including:
- the exact type of drug and the person’s regular dosage
- the age of the person
- whether they also took other substances or medications
- whether it was the person’s own medication or someone else’s
There is no set dose at which a person will overdose. The effects of a high dose of the medication will vary significantly among individuals.
Symptoms of an Adderall overdose
Signs and symptoms of potential Adderall overdose include:
- rapid heart rate
- overactive reflexes
- muscle pains
- nausea and vomiting
- abdominal cramping
- rapid breathing
- increased body temperature
- tremors, seizures, or convulsions
- dilated pupils
- loss of consciousness
Taking a high dose of Adderall can also affect the heart rhythm, causing an irregular heartbeat. It can even lead to a heart attack.
What to do
Anyone who suspects that they or someone else has taken an overdose should call 911 or seek emergency help immediately.
While waiting for the emergency services, it is helpful to gather the following information:
- the person’s age
- their overall health status and medication history
- any history of drug use
- how much Adderall they took
- whether they are allergic to other medications
- whether they took any other drugs or drank alcohol
It is vital to be honest with the doctors and first responders. Withholding information about a person’s situation — including whether they have taken any illegal substances — can put their life in danger.
The medical professionals will try to minimize the damage of an overdose and reduce the risk of life-threatening complications. To do that, they need all of the available information.
If someone may have taken an overdose, it is crucial not to wait for them to “sleep it off” or make them vomit up the rest of the medication without speaking to a doctor or calling Poison Control first.
A person should stick to the prescribed dose of Adderall.
There is no standard dosage of Adderall. The dosage that someone takes to treat their condition depends on their age and response to the medication.
The Food and Drug Administration (FDA) have approved the use of Adderall in children as young as 3 years.
Children this young will usually start with 2.5 milligrams (mg) each day. A doctor may raise the dosage in increments of 2.5 mg each week until the medication is effective.
Those 6 years and older usually start with 5 mg once or twice each day. Again, a doctor may raise the dose incrementally each week until it is effective. It is rare for a child to need to take more than 40 mg.
The dosage for someone with narcolepsy can range between 5 mg and 60 mg per day in divided doses, depending on the person’s age and response to the medication.
Adults have a higher risk of complications than children when taking Adderall, even at regular doses. These risks include heart attack, stroke, and sudden death.
Adderall can interact with alcohol and other drugs and medications in potentially dangerous ways.
Some people believe that Adderall’s stimulant effects and alcohol’s depressant effects will “balance each other out.” In reality, Adderall can make the effects of alcohol more dangerous.
Adderall can make it hard for someone to feel the effects of alcohol, which may lead them to drink more than they might have otherwise. This higher intake makes alcohol poisoning more likely.
These serious effects can happen even in young, otherwise healthy people. It is vital to recognize that these risks still apply to people with a legitimate prescription for Adderall.
Adderall can interact with many other medications and over-the-counter drugs, including:
- alkalinizing agents, which include sodium bicarbonate (baking soda)
- tricyclic antidepressants
- serotonergic drugs, such as selective serotonin reuptake inhibitors (SSRIs)
- monoamine oxidase inhibitors (MAOIs)
- medications for high blood pressure
- chlorpromazine, a medication for schizophrenia
While it is never advisable for people to take medication that a doctor has not prescribed for them, including Adderall, it is vital to disclose recreational use or the use of “study drugs” to a doctor.
The doctor will not judge or report anyone to the police, but they can explain potential risks specific to an individual’s medical situation and avoid prescribing a medication that might cause harmful interactions.
Treating an overdose
There are many different ways for doctors to treat an overdose. They will first need to make sure that they have accurate answers to the following questions:
- How much Adderall did the person take?
- Do they take the medication regularly or recreationally?
- Did they drink alcohol or take other medication alongside the Adderall?
There is no specific medication or treatment for an Adderall overdose. Instead, the doctor will need to provide supportive care and treat any symptoms or complications as they arise.
Treatment could include:
- the use of intravenous fluids
- monitoring for heart complications
- medication to reduce agitation
- medication to lower blood pressure
Adderall is a medication that doctors commonly prescribe to treat ADHD and narcolepsy. There is potential for the misuse of this drug both by people with a prescription for it and by those who use it recreationally or as a study drug.
It is possible to overdose on Adderall. The dose at which overdose occurs varies depending on many different factors, including a person’s age and overall health.
Overdosing on Adderall is a potentially life-threatening situation, so it is essential to seek emergency help immediately.
Is it safe to drink alcohol while taking Adderall?
There are risks and dangers to drinking alcohol alongside Adderall, a drug commonly used to treat ADHD. Here, we look at why it might be dangerous to drink alcohol while taking Adderall, with or without a prescription. We also describe symptoms and side effects that can occur and when emergency treatment may be needed.
Guanfacine vs. Adderall: What is the difference?
Doctors prescribe the two drugs guanfacine and Adderall for attention deficit hyperactivity disorder, which people more often call ADHD. These medications work in different ways and have different side effects. Learn about both here, how to take them, and which one may be more suitable.
Recommended related news
Source Article from https://www.medicalnewstoday.com/articles/325683.php